Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF

Translate this page into:

Letter to the Editor
2015:81:4;407-408
doi: 10.4103/0378-6323.158636
PMID: 26087082

Fatal outcome of DRESS syndrome associated with esomeprazole

Ahmed Zaem1 , Ons Charfi2 , Talel Badri3 , Sihem Elaidli1
1 National Center of Pharmacovigilance, 9 Avenue du Dr Zouhaier Essafi 1006, Tunis; Tunis El Manar University, Medicine Faculty, 15 Rue Djebel Lakhdhar, La Rabta, 1007, Tunis, Tunisia
2 National Center of Pharmacovigilance, 9 Avenue du Dr Zouhaier Essafi 1006, Tunis, Tunisia
3 Tunis El Manar University, Medicine Faculty, 15 Rue Djebel Lakhdhar, La Rabta, 1007, Tunis; Department of Dermatology, Habib Thameur hospital, Tunis, Tunisia

Correspondence Address:
Ahmed Zaem
National Center of Pharmacovigilance, 9 Avenue du Dr Zouhaier Essafi 1006, Tunis
Tunisia
How to cite this article:
Zaem A, Charfi O, Badri T, Elaidli S. Fatal outcome of DRESS syndrome associated with esomeprazole. Indian J Dermatol Venereol Leprol 2015;81:407-408
Copyright: (C)2015 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a severe, potentially life-threatening condition with a mortality rate of about 10%. This syndrome is characterized by the clinical association of fever, rash, and internal organ involvement. [1] It has been described mainly with aromatic anticonvulsants; association with proton pump inhibitors (PPIs) is extremely rare. [2],[3],[4] We report a case of DRESS syndrome associated with esomeprazole with fatal outcome.

An 84-year-old woman, with no chronic diseases and no known drug allergies complained of dyspepsia and was prescribed esomeprazole 20 mg/day. On the 8 th day after the initiation of treatment, the patient presented with fever and a rash involving the trunk. She was admitted to Habib Thameur hospital (Tunis, Tunisia). Subsequent to the admission, her general condition deteriorated. She was febrile, with a temperature of 38.9°C, and had a diffuse maculopapular rash affecting more than 50% of the skin surface [Figure - 1]. No lymphadenopathy was detected. Blood tests showed an increased white blood cells count of 22 × 10 9 cells/L with hypereosinophilia 8.2 × 10 9 cells/L. Liver enzymes were elevated: alanine aminotransferase (ALT) 265 U/L (normal ˂40 U/L), aspartate aminotransferase (AST) 196 U/L (normal ˂40 U/L), gamma glutamyl transferase (GGT) 540 U/L (normal ˂45 U/L) and serum creatinine 280 μmol/L (normal ˂115 μmol/L) with an estimated creatinine clearance of 25 mL/min. Bacteriological studies were negative. DRESS syndrome was suspected and esomeprazole stopped.

Figure 1: Generalized rash on the trunk

On the 5 th day of hospitalization, her general condition worsened with persistent fever. Intravenous methylprednisone 1 mg/kg/day was started, however she continued to worsen despite 5 days of being on systemic corticosteroids. The skin examination revealed desquamation and laboratory tests showed ALT 244 U/L, AST 203 U/L, GGT 622 U/L, and serum creatinine 433 μmol/L. The patient required intubation for respiratory support and transfer to an intensive unit care. Two days later, she died of multiple organ system failure. An autopsy was not done at the family′s request.

The diagnosis of DRESS syndrome was made in this patient based on the criteria adopted by the European group RegiSCAR, which uses a score system based on the presence of symptoms, clinical and laboratory signs. [5] In our case, the RegiScar score was 5: generalized skin rash (1), fever (0), eosinophilia (2), liver and kidney involvement (2).

Esomeprazole was suspected to be the responsible drug for the DRESS syndrome in this case based on Naranjo score. [6] This algorithm is an estimation of the probability that a drug is responsible for an adverse clinical event. It is the sum of scores of 10 items including temporal sequence, biological criteria, existence of alternative causes and effect of withdrawal and re-exposure. The total score is applied for interpretation and varies from doubtful (score of zero of less) to highly probable (score of 9 or more). The Naranjo score for esomeprazole was 4 (possible).

Proton pump inhibitors have been rarely reported as a cause for DRESS syndrome. Eight cases reported in the literature are listed in [Table - 1]; none of these cases were fatal.

Table 1: Summary of the cases of DRESS associated with PPIs
References
1.
Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug-induced hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.
[Google Scholar]
2.
Caboni S, Gunera-Saad N, Ktiouet-Abassi S, Berard F, Nicolas JF. Esomeprazole induced DRESS syndrome. Studies of cross-reactivity among proton-pump inhibitor drugs. Allergy 2007; 62:1342-3.
[Google Scholar]
3.
Barbaud A, Collet E, Milpied B, Assier H, Staumont D, Avenel-Audran M, et al. A multicentre study to determine the value and safety of drug patch tests for the three main classes of severe cutaneous adverse drug reactions. Br J Dermatol 2013; 168:555-62.
[Google Scholar]
4.
Descamps V, Ranger-Rogez S. DRESS syndrome. Joint Bone Spine 2014; 81:15-21.
[Google Scholar]
5.
Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: Does a DRESS syndrome really exist? Br J Dermatol 2007; 156:609-11.
[Google Scholar]
6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
[Google Scholar]

Fulltext Views
389

PDF downloads
231
Show Sections